Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS Columbia, SC

August 26, 2023Clarendon County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 26, 2023, 8:19 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2023, 8:19 PM EDT (00:19 UTC)
Expired
Aug 26, 2023, 9:00 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarendon County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 8:37 PM EDTTSTM WND DMGVance, SCTrees down on Vance Rd near the intersections with Camden Rd and Old Number Six Hwy. Time estimated based on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2023-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2023-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS52 KCAE 270019
SVRCAE
SCC027-075-270100-
/O.NEW.KCAE.SV.W.0099.230827T0019Z-230827T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
819 PM EDT Sat Aug 26 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clarendon County in central South Carolina...
  Southeastern Orangeburg County in central South Carolina...

* Until 900 PM EDT.

* At 819 PM EDT, severe thunderstorms were located along a line
  extending from near Santee State Park to near Eastern Lake Marion,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Holly Hill, Santee, Eutawville, Vance, Eautaw Springs, Indian Bluff
  Recreation Park, Rocks Pond Campground and Marina, Blounts Landing,
  and Mill Creek Marina and Campground.

This includes the following highways...
 Interstate 26 between mile markers 165 and 169.
 Interstate 95 between mile markers 86 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Marion move away from the water and
take shelter!

&&

LAT...LON 3345 8018 3345 8022 3340 8022 3339 8024
      3330 8025 3327 8030 3328 8035 3326 8036
      3326 8043 3329 8049 3333 8050 3331 8055
      3334 8061 3353 8047 3350 8016
TIME...MOT...LOC 0019Z 015DEG 9KT 3350 8042 3346 8024 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:56 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 26, 2:56 PM EDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
256 PM EDT Sat Aug 26 2023

.SYNOPSIS...
A weak cold front will slide south toward the forecast area with
isolated to scattered convection continuing into this evening. The
front then stalls across the region on Sunday resulting in several
days of unsettled weather and lower temperatures. The rain could be
moderate to heavy at times with the potential for localized
flooding. Watching the tropics for potential impacts from an area of
low pressure currently near Cancun during the mid-week period.
Conditions improve late this week once this system moves out.

&&

.NEAR TERM /THROUGH TONIGHT/...
Near record highs today with temperatures 95 to 100 degrees.
The heat index will be near 110 degrees in a few areas.

Upper trough over the northeast CONUS. The ridge out west has
retrograded a bit into the Rocky Mountain State region. with
ridge in the southern and central Plains. A weak surface front
was located near the VA/NC border at 17z. The front is expected
to approach the region later this evening and into the northern
Midlands possibly overnight. A persistent surface trough remains
in place across the Midlands. Moisture high with precipitable
water near 1.9 inches...higher near the coast. Models suggest
precipitable water will increase a bit into the evening. The air
mass is becoming moderately unstable with mixed layer CAPE
1500-2000 J/kg. Higher instability expected in the SC coastal
Plain. Cumulus is developing near the surface trough. Trigger
for convection appears lacking early this afternoon and mid
level temps near 10C along with a high LFC. However, by this
evening, short wave trough east KY/northeast TN will be
approaching the region along with the weak surface front...so
lift may be enough. Think weak low level convergence combined
with potential lift associated with short wave suggest scattered
convection. The CAM models have different solutions but suggest
scattered. Will go with highest pops north into the late
evening since front will be approaching that area and
dynamics/lift associated with short wave trough should be
stronger there. Areas to the southeast may have more widely
scattered coverage despite higher instability. With the high
LFC, and inverted V soundings, main threat from these storms
will be damaging outflow winds. SPC has area in marginal risk
since deep layer shear is quite weak. Any convection could
linger into the overnight so kept pops up until late. Convective
debris clouds will help to keep nocturnal cooling to a minimum.
So, Muggy night with lows in the mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday and Sunday Night: Ridging continues to retreat as the trough
becomes entrenched over the eastern CONUS. Meanwhile, the cold front
is expected to stall over the region serving as a lifting mechanism
for afternoon and evening convection. CAMs show scattered to
numerous showers and thunderstorms developing and most locations
will likely see rain. PWATs will be in excess of 2 inches indicating
the potential for locally heavy rainfall but given the recent dry
conditions, flooding should be limited in scope and most likely to
occur in urban and other normally flood prone locations. The
potential for strong to severe thunderstorms continues on Sunday
with the entire FA in a Marginal (1/5) risk for severe weather. The
CSU severe probabilities product has once again highlighted the
highest risk for severe weather over the northwestern CWA with
damaging wind gusts as the primary severe risk. The retreating upper
ridge combined with earlier and more widespread convection
should limit heating somewhat with forecast highs in the lower
to mid 90s. Showers and thunderstorms should gradually diminish
at night but the clouds may linger limiting cooling as well.
Overnight temperatures are expected to fall into the lower 70s.

Monday and Monday Night: The lingering frontal boundary keeps the
threat of showers and thunderstorms in the forecast. While the
latest guidance has backed off on convective coverage for
Monday, there should be at least scattered redevelopment in the
afternoon given the similar atmospheric environment. The
previously mentioned heavy rain and severe threats are expected
to continue into Monday as well. The rain combined with mostly
cloudy skies and troughing aloft will result in notably lower
temperatures on Monday with highs in the mid-80s to around 90
degrees. Lows will once again fall into the lower 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The unsettled weather pattern continues into Tuesday as tropical
moisture is drawn north into the region from the Gulf of Mexico.
The setup continues to favor heavy rainfall and after several
days of showers and thunderstorms, the threat of more widespread
flooding will be a concern. The trough is also expected to pull
the area of low pressure currently near Cancun into the
Southeastern US. While confidence is high that this system will
become a tropical cyclone, there remains uncertainty regarding
its future track and intensity. The two primary tracks take the
system either to our east along the coast or a more problematic
inland track. The blend still favors a track along the coast so
only made minor changes to the extended. Regardless of what
happens with the mid-week system, it should be followed by
improving conditions late in the week as the subtropical ridge
builds in from the east.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions expected through the TAF period...outside of
evening scattered convection.

Scattered cumulus developing near the CAE/CUB terminals at 17z.
Air mass is becoming moderately unstable. Trigger for convection
appears lacking at the moment. But a weak surface front will be
moving south from NC later this evening and overnight. This
front along with an approaching weak upper trough from the
northwest may trigger scattered convection this evening as the
air mass is quite moist. The period of expected convection is
between 22z-04z...may linger into the overnight. Brief
restrictions from thunderstorms possible but confidence low on
coverage/impacts to terminals at this time. The threat appears
greatest at the CAE and CUB terminals. So overnight expect mid
level ceilings/convective debris clouds with light and variable
winds. The guidance is suggesting some low clouds/fog possible
late, developing in northeast SC and spreading southwest.
Confidence on impacts to terminals too low to include any
restrictions. At AGS, based on persistence will include a tempo
for MVFR toward daybreak.

EXTENDED AVIATION OUTLOOK...Increasing moisture will lead to
possible restriction in early morning fog/stratus and again with
afternoon/evening showers and thunderstorms each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 26, 4:06 AM EDT, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
406 AM EDT Sat Aug 26 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-270815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
406 AM EDT Sat Aug 26 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms expected this afternoon and evening, mainly
along and south of I-20. Some strong gusty winds are possible with
this activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Multiple rounds of showers and storms anticipated Sunday through
Wednesday. Locally heavy rainfall could lead to isolated flooding
in areas affected by multiple rounds of rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 6:49 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
649 PM EDT Sat Aug 26 2023

SCZ031-262315-
Sumter SC-
649 PM EDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of northwestern Sumter
County through 715 PM EDT...

At 649 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oakland, or near Shaw Air Base, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sumter, Shaw Air Base, Mulberry, Sumter County Airport, Oakland,
Dalzell, Dinkins Mill, Cherryvale, and Stateburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3391 8045 3393 8055 3406 8056 3410 8045
      3408 8041 3408 8037 3396 8027
TIME...MOT...LOC 2249Z 341DEG 6KT 3402 8048

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DCM
Local storm report, Aug 26, 6:56 PM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
656 PM EDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Tstm Wnd Gst     1 WSW Columbia          34.00N 81.05W
08/26/2023  M48 MPH          Richland           SC   Mesonet

            RC WINDS site at EdVenture reported a 48 mph
            wind gust.

&&

JAQ
Special weather statement, Aug 26, 7:31 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
731 PM EDT Sat Aug 26 2023

SCZ037-270000-
Calhoun SC-
731 PM EDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of northwestern Calhoun
County through 800 PM EDT...

At 730 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandy Run, or 12 miles southwest of McEntire Air Base, moving south
at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Matthews.

This includes Interstate 26 between mile markers 131 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 8094 3363 8097 3374 8096 3376 8093
      3378 8095 3381 8095 3381 8087 3377 8082
      3378 8081 3377 8080 3363 8076 3361 8083
      3362 8089 3361 8094
TIME...MOT...LOC 2330Z 341DEG 6KT 3375 8089

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DCM
Local storm report, Aug 26, 7:39 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
739 PM EDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Dmg     3 ENE Sesquicentennial  34.10N 80.86W
08/26/2023                   Richland           SC   Dept of Highways

            SC Highway Patrol reported powerlines in
            roadway on Clemson Road and I20. Time
            Estimated.

&&

MG
Special weather statement, Aug 26, 8:07 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
807 PM EDT Sat Aug 26 2023

SCZ038-137-270030-
Southeastern Orangeburg SC-Clarendon SC-
807 PM EDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of south central
Clarendon and east central Orangeburg Counties through 830 PM EDT...

At 807 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eastern Lake Marion, or 13 miles south of Manning, moving southwest
at 10 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eutawville, Vance, Eautaw Springs, Indian Bluff Recreation Park,
Rocks Pond Campground and Marina, Blounts Landing, and Mill Creek
Marina and Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 8015 3346 8013 3346 8015 3345 8015
      3346 8016 3345 8017 3345 8020 3344 8020
      3345 8022 3340 8022 3339 8024 3332 8025
      3343 8046 3360 8026 3351 8009
TIME...MOT...LOC 0007Z 032DEG 7KT 3349 8022

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DCM
Local storm report, Aug 26, 8:18 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
818 PM EDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Tstm Wnd Dmg     1 SSE West Columbia     33.97N 81.08W
08/26/2023                   Lexington          SC   Emergency Mngr

            Emergency manager and media reports with
            photos of a roof blown off a commercial
            building at Charleston Highway and Lafayette
            Ave. Time Estimated.

&&

MG

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:07 PM EDTSpecial Weather StatementCAEClarendon23 min
Aug 26, 8:22 PM EDTSpecial Weather StatementCAEAiken38 min
Aug 27, 3:26 PM EDTSpecial Weather StatementCAEFairfield34 min
Aug 27, 3:30 PM EDTSevere Thunderstorm WarningCAEFairfield30 min
Aug 27, 4:06 PM EDTSevere Thunderstorm WarningCAEMcCormick39 min
Aug 27, 4:27 PM EDTSpecial Weather StatementCAERichland33 min
Aug 27, 4:42 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland28 min
Aug 27, 4:57 PM EDTSpecial Weather StatementCAENewberry33 min
Aug 27, 5:21 PM EDTSpecial Weather StatementCAEAiken24 min
Aug 27, 5:29 PM EDTSpecial Weather StatementCAESaluda31 min
Aug 27, 5:30 PM EDTAreal Flood AdvisoryCAELexington, Newberry2 hr
Aug 27, 6:05 PM EDTAreal Flood AdvisoryCAERichland55 min
Aug 27, 6:14 PM EDTAreal Flood AdvisoryCAENewberry, Saluda68 min
Aug 27, 6:26 PM EDTAreal Flood AdvisoryCAELexington, Richland33 min
Aug 27, 6:58 PM EDTFlash Flood WarningCAELexington, Richland74 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.